Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 114, NWS Midland/Odessa, TX

May 9, 2007Borden County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 9, 2007, 10:59 AM CDT for Borden County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2007, 10:59 AM CDT (15:59 UTC)
Expired
May 9, 2007, 5:00 PM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Borden County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 4.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 091602
FFWMAF
TXC033-092200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BORDEN COUNTY IN WEST TEXAS...

* UNTIL 500 PM CDT WEDNESDAY

* AT 1056 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
  MONITORING AN AREA OF SHOWERS AND THUNDERSTORMS THROUGHOUT
  BORDON COUNTY CAPABLE OF PRODUCING VERY HEAVY RAINFALL 
  MOVING NORTHEAST AT 10 MPH.

* THE VERY HEAVY RAINFALL WILL AFFECT THE FOLLOWING LOCATIONS...
  GAIL...
  MESQUITE...
  LAKE JB THOMAS...
  EASTERN BORDEN COUNTY...
  NORTHEASTERN BORDEN COUNTY...

ADDITIONAL RAINFALL IS EXPECTED THROUGHOUT THE DAY WHICH WILL 
INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL TXDOT AT 800.452.9292
OR VISIT HTTP://WWW.DOT.STATE.TX.US

LAT...LON 3252 10169 3251 10118 3295 10118 3294 10168

$$


13
1 follow-up statement
000 
WGUS74 KMAF 091818
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
111 PM CDT WED MAY 9 2007

TXC033-092200-
BORDEN-
111 PM CDT WED MAY 9 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
BORDEN COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
MONITOR A BROAD AREA OF THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAINFALL ACROSS BORDEN COUNTY.  CURRENTLY NO SIGNIFICANT FLOODING WAS
BEING REPORTED...HOWEVER ADDITIONAL RAINFALL IS EXPECTED THROUGHOUT 
THE DAY...FURTHER AGGRAVATING THE FLOOD CONDITIONS.  THOSE TRAVELING
THROUGH THE AREA SHOULD BE PREPARED TO MAKE ALTERNATE ARRANGEMENTS
SHOULD THE ROADS BECOME IMPASSABLE.  

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

LAT...LON 3252 10169 3251 10118 3295 10118 3294 10168

$$


13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:34 AM CDT, 7 hours 25 minutes earlier.

Area forecast discussion, May 9, 3:34 AM CDT, 7 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 AM CDT WED MAY 9 2007

.SHORT TERM...
SEVERAL FACTORS WILL ALIGN TODAY TO CONTINUE THE THREAT OF HEAVY
RAINFALL ALONG WITH SEVERE WEATHER ACROSS MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. FIRST...WELL ABOVE NORMAL MOISTURE IS
CURRENTLY IN PLACE WITH PRECIPITABLE WATER VALUES AROUND 1 INCH ON
THE 09/00Z KMAF SOUNDING. MOISTURE IS ALREADY ON THE INCREASE AS
SOUTHERLY WINDS ABOVE THE FRONTAL ZONE ARE NOTED ON THE LATEST KMAF
VWP. AS MOISTURE CONTINUES TO INCREASE...PRECIPITABLE WATER VALUES
ARE EXPECTED TO VARY FROM 0.75 OUT WEST TO POSSIBLY AS HIGH AS 1.5
ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS BY
LATE THIS AFTERNOON. THE SHORT RANGE MODELS ALSO DEPICT A STRONG
MID-LEVEL SHORTWAVE TROUGH ALONG WITH A 300MB JET TO TRAVERSE THE
AREA EARLY TODAY. LIFT ASSOCIATED WITH THE ABOVE FEATURES WILL
SPREAD ACROSS THE REGION TODAY...ESPECIALLY THIS MORNING INTO THE
EARLY AFTERNOON. OMEGA VALUES ARE IMPRESSIVE...BUT ESPECIALLY SO
ACROSS THE UPPER TRANS PECOS...PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS. THUS...THE HIGHEST POPS FOR TODAY WILL RESIDE ACROSS THE
ABOVE MENTIONED REGIONS. SEVERE WEATHER WILL BE POSSIBLE ACROSS A
GOOD PORTION OF THE REGION TODAY...MAINLY SOUTH OF A GUADALUPE
MOUNTAINS TO SNYDER LINE. THE AREA MOST FAVORED WILL BE THE BIG BEND
AND LOWER TRANS PECOS REGION. INSTABILITY WILL BE HIGHER ACROSS THIS
REGION...ESPECIALLY THIS AFTERNOON WITH CAPES APPROACHING 1000J/KG.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERN WITH THESE
STORMS. WE WILL MENTION SEVERE THUNDERSTORMS IN THE FORECAST TODAY
ALONG WITH A CONTINUATION OF THE CURRENT FLASH FLOOD WATCH.

ACTIVITY WILL BEGIN TO DECREASE FROM WEST TO EAST THIS EVENING AND
THROUGH THE OVERNIGHT HOURS AS THE UPPER LEVEL LOW CURRENTLY TO OUR
WEST TRANSLATES EAST OF THE REGION. ACCORDINGLY...RAIN CHANCES WILL
DECREASE...ALTHOUGH WE WILL KEEP LOW POPS IN THE FORECAST AFTER
MIDNIGHT EAST OF A LAMESA TO FORT STOCKTON LINE.

.LONG TERM...
UPPER LEVEL LOW WILL MOVE EAST OF THE CWA THURSDAY TO A POSITION
OVER WEST CENTRAL TEXAS BY 18Z. AN UPPER RIDGE WILL BEGIN TO BUILD
INTO THE AREA BEHIND THE LOW WITH UPPER LEVEL WINDS BECOMING
NORTHWESTERLY THURSDAY. AT THE SURFACE...A RIDGE WILL EXTEND FROM
A HIGH OVER COLORADO OVER THE WESTERN CWA KEEPING NORTHEASTERLY
WINDS OVER THE AREA. A TROUGH WILL DEVELOP ALONG THE TEXAS NEW
MEXICO BORDER OVER THE WEEKEND.

THUNDERSTORMS...THE LAST VESTIGES OF THE UPPER LEVEL SYSTEM...WILL
BE ENDING OVER THE NORTHEASTERN PART OF THE CWA THURSDAY MORNING.
WITH MOST OF THE ACTIVITY WILL BE NORTHEAST OF THE AREA BY 18Z
THURSDAY. CLOUDS WILL BE ON THE DECREASE THURSDAY AFTERNOON AS THE
NORTHWEST FLOW ALOFT BRINGS DRIER AIR INTO THE CWA.

TEMPERATURES WILL BE ON THE INCREASE THE LATTER HALF OF THE WEEK AS
THE UPPER RIDGE BUILDS INTO THE AREA AND A THERMAL RIDGE SETS UP
OVER THE WESTERN AREAS OF THE CWA.  HIGHS WILL BE MAINLY IN THE 70S AND
80S THURSDAY WARMING TO THE 80S AND 90S BY THE WEEKEND.  A FEW
READINGS UP TO 102 DEGREES CAN BE EXPECTED ALONG THE RIO GRANDE BY
THE BEGINNING OF NEXT WEEK. LOWS WILL MAINLY BE IN THE 50S AND 60S
WITH A FEW 40S IN THE HIGHER ELEVATIONS.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  53  79  58  /  90  50  10  10
CARLSBAD NM                76  53  88  56  /  60  20  10  10
DRYDEN TX                  76  57  87  60  /  70  40  10  10
FORT STOCKTON TX           74  57  85  62  /  80  30  10  10
GUADALUPE PASS TX          71  54  82  56  /  60  20  10  10
HOBBS NM                   74  54  85  59  /  60  20  10  10
MARFA TX                   71  46  81  48  /  60  20  10  10
MIDLAND INTEL AIRPORT TX   72  54  83  57  /  90  40  10  10
ODESSA TX                  72  56  84  58  /  90  30  10  10
WINK TX                    77  55  90  60  /  80  20  10  10

&&

.MFA WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 AM EARLY THIS MORNING TO 6 PM MDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 AM CDT /2 AM MDT/ EARLY THIS MORNING TO
     7 PM CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

06/54
Hazardous weather outlook, May 9, 3:49 AM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 AM CDT WED MAY 9 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-100900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
349 AM CDT WED MAY 9 2007 /249 AM MDT WED MAY 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS MUCH OF WEST
TEXAS AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE AREA FROM THE
WEST. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN CONCERNS WITH
THE STRONGER STORMS. THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO
REMAIN SOUTH OF A GUADALUPE MOUNTAINS TO SNYDER LINE.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY
RAINFALL TODAY. ADDITIONAL HEAVY RAINFALL WILL LEAD TO FLASH
FLOODING...EXPECIALLY ACROSS AREAS WITH SATURATED SOILS. THE THREAT
OF FLASH FLOODING IS EXPECTED TO DIMINISH TONIGHT AS THE
THUNDERSTORM ACTIVITY DECREASES IN AREAL COVERAGE.  A FLASH FLOOD
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT OR 6 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THUNDERSTORM ACTIVITY IS EXPECTED TO END OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO THURSDAY MORNING AS THE UPPER LEVEL SYSTEM
MOVES EAST OF THE AREA. DRY WEATHER AND WARM TEMPERATURES ARE
EXPECTED THURSDAY THROUGH THE BEGINNING OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.  SPOTTER GROUPS AND
EMERGENCY OFFICIALS SHOULD MAKE PREPARATIONS FOR A POTENTIALLY
SIGNIFICANT WEATHER EVENT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 9, 5:35 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 AM CDT WED MAY 9 2007

TXZ057-058-258-091130-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
535 AM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 20 MILES NORTHWEST OF VAN HORN AT
535 AM CDT OR 435 AM MDT...MOVING NORTHEAST AT 25 MPH. THIS STORM
WILL REMAIN OVER RURAL AREAS OF CULBERSON COUNTY...BUT IS EXPECTED
TO IMPACT MOTORISTS ON U.S. HIGHWAY 54 IN THE VICINITY OF THE SIERRA
DIABLO MOUNTAINS.

GUSTY WINDS TO 50 MPH... SMALL HAIL... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THIS THUNDERSTORM APPROACHES YOUR LOCATION.
Special weather statement, May 9, 7:41 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
741 AM CDT WED MAY 9 2007

TXZ075-081-082-091345-
PECOS-BIG BEND AREA-TERRELL-
741 AM CDT WED MAY 9 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL BREWSTER...SOUTH
CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHWEST OF LONGFELLOW AT
741 AM CDT...MOVING NORTHEAST TOWARDS SANDERSON AT 15 MPH. THIS
THUNDERSTORM IS CAPABLE OF PRODUCING HAIL...GUSTY WINDS TO 50
MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:23 AM CDTFlash Flood WarningMAFEctor, Midland4 hr
May 9, 5:42 AM CDTFlash Flood WarningMAFMartin3 hr
May 9, 7:52 AM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 9, 8:22 AM CDTSevere Thunderstorm WarningMAFTerrell27 min
May 9, 9:27 AM CDTFlash Flood WarningMAFEctor, Midland6 hr
May 9, 11:51 AM CDTFlash Flood WarningMAFDawson, Howard6 hr
May 9, 11:51 AM CDTFlash Flood WarningMAFDawson, Howard, Scurry6 hr
May 9, 2:13 PM CDTFlash Flood WarningMAFReagan6 hr
May 9, 4:35 PM CDTSevere Thunderstorm WarningMAFCulberson34 min

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.